Ohio, 2003Flash Flood in Ohio, July 23, 2003
July 23, 2003 · NWS CLE · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 1:18 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 23, 1:18 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
218 PM EDT TUE JUL 23 2003
CONVECTION CONTG TO FIRE ALG E SIDE OF UPPER TROF. FFG/S VRY LOW
AND THREAT FOR ADDITIONAL FLASH FLOODG WL PERSIST. DO EXPCT SUM
DECREASE IN ACTIVITY AFT SUNSET BUT WL KEEP WATCH GOING THRU EVE
HRS. SUM MODEL DIFFS WITH MOVEMENT OF UPPER TROF. ETA CONTS TO BE
QUICKEST MOVG THIS FEATURE OFF TO THE E WITH THE GFS THE SLOWEST.
GIVEN WET PATTERN RECENTLY WL TREND TO SLOWER SOLS AND WL KEEP
PRECIP MENTION GOING THRU THU AREAS E OF KCLE. LIKE YDAY SUM
ACTIVITY HAS DEVELOPED ALG THE N SIDE OF LERI AND WL MENTION SML
POPS NWRN OH TO COVER ANY ACTIVITY THAT MAY MAKE IT/S WAY ONSHORE.
DRY WX FOR THE END OF THE WORKWEEK.
GUID TEMPS LK REASONABLE.
.CLE...
OH...FLOOD WATCH NE OH THIS EVE OHZ012>014-022-023-032-033-089
PA...FLOOD WATCH NW PA THIS EVE PAZ001>003
KUBINA
Hazardous weather outlook, Jul 23, 6:12 AM EST, 7 hours 33 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231315-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
712 AM EDT WED JUL 23 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN OHIO AND
NORTHWEST PENNSYLVANIA TODAY AND TONIGHT. WHILE THEY ARE NOT
EXPECTED TO BY SEVERE...ANY ADDITIONAL RAINFALL ACROSS NORTHEAST
OHIO AND NORTHWEST PENNSYLVANIA WOULD LIKELY RESULT IN ADDITIONAL
FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
Flash Flood, Portage
- When
- July 23, 1:45 PM EST to 7:00 PM EST
- Where
- Portage County, Countywide
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Thunderstorms dumped another inch or two of rain on already saturated grounds. Streams and creeks near bankful or already in flood quickly rose during the afternoon and evening hours. Widespread flooding was reported across the county. Homes near Mantua were reported to have as much as two feet of water on their first floors. Water up to three feet deep forced many roads to be closed near Freedom.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Texas, July 23, 20031 death · 2 injured · $14,000 · 58 kt wind · 3 events
- Heat in Oklahoma, July 23, 20031 death · 1 event
- Flash Flooding in New York, July 23, 2003$7.4 million · 3 events
- Wildfire in California, July 23 to 28, 2003$2.6 million · 1 event
- Flash Flood and Damaging Winds in Texas, July 23, 20031 injured · $273,000 · 60 kt wind · 6 events
- Flooding in Ohio, July 23, 2003$350,000 · 4 events
- Damaging Wind in California, July 23, 2003$200,000 · 80 kt wind · 1 event
- Flood in Pennsylvania, July 23, 2003$100,000 · 1 event
- Damaging Wind in South Carolina, July 23, 2003$100,000 · 68 kt wind · 1 event
- Damaging Wind in Texas, July 23, 2003$50,000 · 60 kt wind · 1 event
- Lightning Strike in Maryland, July 23, 2003$50,000 · 1 event
- Flash Flood and Hail in Arizona, July 23, 2003$30,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375457.